|Classification and external resources|
A fasciculation //, or muscle twitch, is a small, local, involuntary muscle contraction and relaxation which may be visible under the skin. Deeper areas can be detected by EMG testing, though they can happen in any skeletal muscle in the body. Fasciculations arise as a result of spontaneous depolarization of a lower motor neuron leading to the synchronous contraction of all the skeletal muscle fibers within a single motor unit. An example of normal spontaneous depolarization is the constant contractions of cardiac muscle, causing the heart to beat. Usually, intentional movement of the involved muscle causes fasciculations to cease immediately, but they may return once the muscle is at rest again.
Fasciculations have a variety of causes, the majority of which are benign, but can also be due to disease of the motor neurons. They are encountered by virtually all healthy people, though for most, it is quite infrequent. In some cases, the presence of fasciculations can be annoying and interfere with quality of life. If the neurological exam is otherwise normal and EMG testing does not indicate any additional pathology, a diagnosis of benign fasciculation syndrome is usually made.
||This article possibly contains original research. (December 2011)|
- Neuromyotonia, also known as Isaacs' syndrome
- Diseases of the lower motor neuron, such as:
- Acetylcholinesterase inhibitors:
- Benzodiazepine withdrawal (a class of psychoactive drugs; the most well-known example is Valium)
- Magnesium deficiency (a dietary mineral)
The most effective way to detect fasciculations may be surface electromyography (EMG). Surface EMG is more sensitive than needle electromyography and clinical observation in the detection of fasciculation in people with ALS.
Risk factors for benign fasciculations may include the use of anticholinergic drugs over long periods. In particular, these include ethanolamines such as diphenhydramine (brand names Benadryl, Dimedrol, Daedalon and Nytol), used as an antihistamine and sedative, and dimenhydrinate (brand names Dramamine, Driminate, Gravol, Gravamin, Vomex, and Vertirosan) for nausea and motion sickness. Persons with benign fasciculation syndrome (BFS) may experience paraesthesia (especially numbness) shortly after taking such medication; fasciculation episodes begin as the medication wears off.
Stimulants can cause fasciculations directly. These include caffeine, pseudoephedrine (Sudafed), amphetamines, and the asthma bronchodilators salbutamol (brand names Proventil, Combivent, Ventolin). Medications used to treat attention deficit disorder (ADHD) often contain stimulants as well, and are common causes of benign fasciculations. Since asthma and ADHD are much more serious than the fasciculations themselves, this side effect may have to be tolerated by the patient after consulting a physician and/or pharmacist (chemist).
The depolarizing neuromuscular blocker succinylcholine causes fasciculations. It is a normal side effect of the drug's administration, and can be prevented with a small dose of a nondepolarizing neuromuscular blocker prior to the administration of succinylcholine, often 10% of a nondepolarizing NMB's induction dose.
Even if a drug such as caffeine causes fasciculations, that does not necessarily mean it is the only cause. For example, a very slight magnesium deficiency by itself (see below) might not be enough for fasciculations to occur, but when combined with caffeine, the two factors together could be enough.
||This section needs more medical references for verification or relies too heavily on primary sources. (January 2015)|
Inadequate magnesium intake can cause fasciculations, especially after a magnesium loss due to severe diarrhea. Over-exertion and heavy alcohol consumption are also risk factors for magnesium loss,. As 70–80% of the adult population does not consume the recommended daily amount of magnesium, inadequate intake may also be a common cause. Treatment consists of increased intake of magnesium from dietary sources such as nuts (especially almonds), bananas, and spinach. Magnesium supplements or pharmaceutical magnesium preparations may also be taken. However, too much magnesium may cause diarrhea, resulting in dehydration and nutrient loss (including magnesium itself, leading to a net loss, rather than a gain). It is well known as a laxative (e.g. Milk of Magnesia), though chelated magnesium can help reduce this effect. Supplements generally recommend that they are only taken with meals, and not on an empty stomach.
Fasciculation also often occurs during a rest period after sustained stress, such as that brought on by unconsciously tense muscles. Reducing stress and anxiety is therefore another useful treatment.
There is no proven treatment for fasciculations in people with ALS. Among patients with ALS, fasciculation frequency is not associated with the duration of ALS and is independent of the degree of limb weakness and limb atrophy. No prediction of ALS disease duration can be made based on fasciculation frequency alone.
- Blexrud MD, Windebank AJ, Daube JR (1993). "Long-term follow-up of 121 patients with benign fasciculations". Ann. Neurol. 34 (4): 622–5. doi:10.1002/ana.410340419. PMID 8215252.
- "Strength, physical activity, and fasciculations in patients with ALS." Amyotroph Lateral Scler. 9(2):120-1. PMID 18428004.
- Galan P, Preziosi P, Durlach V, Valeix P, Ribas L, Bouzid D, Favier A, Hercberg S (1997). "Dietary magnesium intake in a French adult population." Magnesium Research 10(4):321-8. PMID 9513928.
- Mateen FJ, Sorenson EJ, Daube JR (2008). "Strength, physical activity, and fasciculations in patients with ALS." Amyotroph Lateral Scler. 9(2):120-1. PMID 18428004.